Black stools in cancer after Chemotherapy can be a serious emergency if not treated immediately. As it is caused by bleeding from the stomach or small intestine. However, If a person notices this, especially 5-6 days after chemotherapy, never get late in seeking medical attention and consult your Oncologist. It can be due to low platelet count and an altered coagulation profile as side effects of chemotherapy. When blood becomes mixed with gastric acid it becomes black in color. In medical terms, it is called melena.
Signs and symptoms :
Following are the signs and symptoms of Malena (black stools)
- Loose stools black in color
- Abdominal cramps
- Nausea/vomiting(coffee ground )
- Burning sensation in stomach and belly
- Swollen belly
- A feeling of fullness due to filled blood and fluid-filled content in the gut.
- Decrease appetite: The patient will have less desire for eating due to nausea and vomiting or a filled gut due to bleeding.
Seek Medical Attention
Consult your doctor if you notice above mentioned symptoms
Care at Home Black Stools in Cancer after Chemotherapy
However, if you notice black stools at home do the following measures.
- Avoid taking medications for pain especially NSAIDS which can worsen bleeding.
- Avoid taking alcohol or drinks containing alcohol or more acids.
- Try to take a CLEAR LIQUID DIET.
- Get your complete blood count and coagulation profile from any authentic laboratory. If cannot reach your concerned hospital immediately.
- Maintain hydration by drinking oral rehydration solution(ORS) in case of mild loose stools if loose stools worsen nothing oral is suggested to give rest to the gut for fast recovery.
Complications of Excessive Black Stools
As discussed above, black stools are due to bleeding from the stomach and small intestines. Furthermore, not seeking medical attention on time, the patient can go into hypovolemic shock and even death. The following symptoms should be addressed and considered as emergency alarming signs
- Severe dehydration due to large volume losses.
- Severe low blood pressure(due to heavy loss of blood)
- High pulse rate(tachycardia) due to the high demand of volume to heart.
- Decrease in hemoglobin levels due to excessive internal bleeding
- Very low platelet count as a side effect of chemotherapy
- Fever due to low white blood cell count and an indication of infection.
- Shortness of breath due to low hemoglobin level.
- Fainting or loss of consciousness (due to very low blood pressure and decreased hemoglobin level)
- Weakness due to low blood and fluid volume in the body (hypovolemia)
- Dizziness due to low blood flow to brain
- Dry mouth(due to severe dehydration)
- Sunken eyes are a sign of severe dehydration.
Treatment of Black Stools in Cancer after Chemotherapy
As soon as you notice the black stool do not ignore it and immediately seek medical attention. Furthermore, Your healthcare team will manage you in the following ways:
- Your dehydration will be corrected by administering IV fluids, especially fluid containing electrolytes. As in loose stools and blood loss severe electrolyte imbalance can occur.
- your complete blood count and blood chemistry will be carried out to check hemoglobin level, platelet count and electrolytes imbalance.
- Furthermore, your hemoglobin Will be maintained by transfusing pints of blood according to your Hemoglobin level
- Will transfuse platelets and FFPs(fresh frozen plasma) according to your platelets count and coagulation profile
- In severe cases, your physician might stop your diet by mouth and start nutrition by drip called parental nutrition
- You will be given medications to stop bleeding.
- Your blood pressure, pulse, and oxygen level will be monitored according to your health condition.
Hence, your bleeding will be stable and your oral diet will be resumed. your consultant will discharge you home. Moreover, Seeking immediate medical help will result in an excellent response to treatment while delaying can lead to a medical emergency like hypovolemic shock due to excessive blood loss and dehydration. If not treated on time even death can occur.
Furthermore, the black stools can be due to Gastrointestinal bleeding OR it can be due to some medications like iron supplements. However, when there is bleeding the stool will loosen like diarrhea due to a mixture of blood. On the other hand, black stool due to iron supplementation will be hard such as astool in constipation.